The syndrome of inappropriate antidiuretic hormone secretion, with marked hyponatremia, was observed in an elderly woman who was taking carbamazepine for trigeminal neuralgia. Subsequent studies revealed this effect to be directly related to the administration of the drug. Substantial water retention has not been previously described in patients taking normal volumes of fluid and taking standard doses of carbamazepine. Additionally, it was determined that the antidiuretic effect of carbamazepine could be blocked by phenytoin. The actions of both drugs on renal water excretion, and the interactions of the drugs were observed to be dose-related.
(Arch Intern Med 138:299-301, 1978)
Sordillo P, Sagransky DM, Mercado R, Michelis MF. Carbamazepine-Induced Syndrome of Inappropriate Antidiuretic Hormone Secretion: Reversal by Concomitant Phenytoin Therapy. Arch Intern Med. 1978;138(2):299–301. doi:10.1001/archinte.1978.03630260085022
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: